Successful Use of Cyclooxygenase-2 Inhibitor in a Patient With Aspirin-Induced Asthma

Fred Marks, MD, Piedmont Health Care, Statesville, NC; Kristopher Harrell, PharmD, Rick Fischer, PharmD, Department of Clinical Pharmacy Practice, University of Mississippi Medical Center, Jackson

South Med J. 2001;94(2) 

In This Article

Discussion

Patients with AIA usually are first affected by nasal symptoms in the third decade, commonly after a viral respiratory illness.[2,3] Subsequent chronic nasal congestion, rhinorrhea, and nasal polyps often develop. Sensitivity to aspirin and other NSAIDs usually follows, with an acute asthma attack within 3 hours of ingestion. Conjunctivitis, rhinorrhea, periorbital edema, and occasional head and neck flushing usually accompany the attacks. In addition, a number of patients have serious, life-threatening attacks as a result of AIA.[2,3]

While the exact mechanism of AIA is unclear, most evidence suggests an allergic mechanism is unlikely.[2,3] However, cross-reactivity among NSAIDs with similar chemical structures through oral drug challenges has been shown, which suggests a possible mechanism mediated by IgE antibodies.[1,4,5,8] Other evidence suggests that the COX and lipoxygenase pathways are most likely involved. Both aspirin and other NSAIDs inhibit COX enzymes (COX-1 and COX-2) in respiratory cells. Cyclooxygenase-1 is widely distributed in most cells and is considered the constitutive enzyme, while COX-2 is mainly induced during inflammatory processes. Inhibition of COX-1 leads to a decrease in certain prostaglandins, which have profound regulatory affects on respiratory epithelial cells and other inflammatory systems. The decrease in prostaglandins also stimulates the production of leukotrienes, which are common bronchoconstriction mediators. Aspirin and other older NSAIDs are nonselective COX inhibitors, and their adverse effects, including AIA, are thought to be due to the inhibition of COX-1.[2,3]

The successful use of a COX-2 inhibitor in our patient supports the COX theory, as do similar recent reports of other aspirin-intolerant patients.[7] Our patient was also able to tolerate mesalamine, a compound chemically related to salicylates, which has mostly local anti-inflammatory effects in the gastrointestinal tract and may involve prostaglandin and thromboxane synthesis.[9] Furthermore, our patient had previously had an adverse reaction with NSAIDs from different classes. All of these factors in our patient support the theory that immunologic mechanisms are likely not involved.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....